LA CROSSE, Wis. (WLAX/WEUX) – Xylazine is a drug used for sedation, anesthesia, and muscle relaxation in large farm animals such as horses and cattle. But investigators say the drug )also referred to as “Tranq”) is being used by some humans, and mixed with Fentanyl. Tri-State Ambulance Medical director, Chris Eberlein, explains, “Xylazine is a central nervous system depressant. It slows the respiratory rate down. And we’ve been concerned it’s been being mixed with fentanyl and heroin-type products in our community for a while. However, we didn’t have any confirmation of that other than basically hearsay. Unfortunately, in the last several days, we found out that we have had at least one confirmed death due in part to Xylazine mixed in with these other drugs.”
Eberlein explains why drug users want the animal tranquilizer, and how it affects the human body, “It will actually extend the high that people get from fentanyl, which is fairly short-acting. Because of that, you’re actually at a much higher risk of overdosing because of that prolonged downtime of respiratory depression. Additionally, Narcan does not work on Xylazine. You can reverse the opiate, the Fentanyl component of the overdose with Narcan, but you will do nothing to reverse the Xylazine overdose.”
Rob Walensky, the Investigative Coordinator at West Central Meg, says that there hasn’t been a lot of trouble WITH Xylazine in the area yet, but with how easy it is to obtain from the internet, it will only be a matter of time before it shows up more. He explains, “As far as cases and actual seizures of the substance, it’s pretty minimal at this point in this area. We’re hearing about it in other areas of the state and obviously other areas of the country where it’s become a very prevalent problem. As with most other drugs that we see, I would anticipate that we’ll be dealing with it on some level here in the near future.”
According to Walensky, La Crosse County has had 40 overdose death cases in 2023 and Xylazine has been identified as a substance that was present in at least one of those deaths. Walensky says even though the overdose death with Xylazine was also mixed with Fentanyl, Xylazine on its own is also lethal.